Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Albuquerque, NM

September 19, 2004Rio Arriba County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 19, 2004, 9:25 PM MDT for Rio Arriba County, Santa Fe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 9:25 PM MDT (03:25 UTC)
Expired
Sep 19, 2004, 11:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Rio Arriba County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 200326
FFWABQ
NMC039-049-200530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 PM MDT SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN RIO ARRIBA COUNTY IN NORTH CENTRAL NEW MEXICO
  NORTHEASTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 1130 PM MDT

* AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN FROM CUNDIYO TO CHIMAYO...MOVING NORTHEAST AT 25 MPH. RAPID
  RUNOFF WILL RESULT IN FLASH FLOODING ALONG STATE ROAD 76 BETWEEN ESPANOLA 
  AND TRUCHAS. ANOTHER AREA OF HEAVY RAIN WAS INDICATED ALONG AND EAST OF
  HIGHWAY 285 NEAR TESUQUE PUEBLO...ALSO MOVING NORTHEAST AT 25 MPH. RAINFALL
  RATES OF 1 INCH PER HOUR WILL BE COMMON...WITH THE MOST INTENSE DOWNPOURS
  LIKELY GENERATING AMOUNTS NEAR 2 INCHES PER HOUR. THIS IS A POTENTIALLY
  DANGEROUS FLASH FLOOD SITUATION IN AND AROUND CHIMAYO. 

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER 
TO TELL HOW MUCH WATER IS ON THE ROAD...DO NOT DRIVE THROUGH FAST MOVING 
WATER OF UNKNOWN DEPTH.

LAT...LON 3594 10607 3568 10598 3605 10565 3617 10585

$$

KJ
1 follow-up statement
000 
WGUS75 KABQ 200419
FFSABQ
NMC039-049-200530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1017 PM MDT SUN SEP 19 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME 
SOUTHEASTERN RIO ARRIBA AND NORTHEASTERN SANTA FE COUNTIES IN 
NEW MEXICO UNTIL 1130 PM MDT...

HEAVY RAINS THAT FELL EARLIER IN THE EVENING BETWEEN SANTA FE AND 
POJOAQUE HAD ENDED. HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT ADDITIONAL THUNDERSTORMS WERE DEVELOPING ACROSS THE 
WARNED AREA.  

AT 900 PM...LAW ENFORCEMENT OFFICIALS AND SPOTTER REPORTS INDICATED 
FLASH FLOODING ALONG HIGHWAY 285 NEAR THE TESUQUE PUEBLO...WITH MUD AND 
DEBRIS WASHED ACROSS PARTS OF THE HIGHWAY IN THE CONSTRUCTION AREAS.  
ANY ADDITIONAL HEAVY RAINFALL WILL CREATE ADDITIONAL FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH 
WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF 
UNKNOWN DEPTH.

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:03 PM MDT, 22 minutes earlier.

Area forecast discussion, Sep 19, 9:03 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
903 PM MDT SUN SEP 19 2004

.UPDATE...WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOODING FOR
COUNTIES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THROUGH 4 AM.
WILL ALSO ALLOW FLOOD WATCH FOR FLASH FLOODING TO EXPIRE FOR ZONES
ALONG AND WEST OF THE RIO GRANDE VALLEY. HOWEVER...THE STRONGEST
VORTMAX ASSOCIATED WITH THE FORMER HURRICANE WILL MOVE DIRECTLY
ACROSS THE MIDDLE AND LOWER PORTION OF THE RIO GRANDE VALLEY IN
ROUTE TO THE NORTHEAST PLAINS BETWEEN NOW AND MIDNIGHT...SO WE
INCREASED THE POPS TO NUMEROUS FROM THE MIDDLE AND LOWER
VALLEY...ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS...AS WELL AS THE
NORTHEAST PLAINS. ALL OF THESE AREAS HAVE A GOOD CHANCE OF SEEING
AROUND AND INCH OF ADDITIONAL RAIN ACCUMULATION AS THIS VORMAX
PASSES. 44

&&

.PREV DISCUSSION...300 PM MDT SUN SEP 19 2004
WILL CONTINUE FLOOD WATCH FOR FLASH FLOODING WRN
ZONES THROUGH THIS EVENING AND CNTRL AND ERN ZONES THROUGH TONIGHT
WITH DECENT MOISTURE PLUME CONTINUING. REMAINS OF JAVIER SEEN ON
SATELLITE APPROACHING SW NM AND WILL CROSS THE STATE TONIGHT FROM SW
TO NE. MORE POCKETS OF HEAVY RAIN THUS EXPECTED TONIGHT ESPECIALLY
CNTRL AND E ZONES.

STRONG TROUGH OVER PACIFIC COAST TO SLOWLY ADVANCE E EARLY THIS
COMING WEEK AND FINALLY CROSS NM WED AND WED NIGHT. ETA STILL SLOWER
AND FARTHER S WITH THE TROUGH AND CLOSES LOW OFF OVER THE GREAT
BASIN LATER MON NIGHT AND TUE. STRONG 130KT JET ON BACKSIDE OF
TROUGH NOW SO WOULD EXPECT IT TO DEEPEN AND SLOW SOME. WILL CONTINUE
WITH SCATTERED POPS ALL AREAS MON...THEN ISOLATED W AND SCATTERED E
TUE...THEN DRY W AND ISOLATED E ON WED. TROUGH SHOULD FINALLY MOVE
E ON THU AND WILL CONTINUE DRY FORECAST DESPITE GFS INSISTING ON
SOME RETURN FLOW MOISTURE ALREADY.

WILL ADD 10 POPS INTO THE SC AND SW MOUNTAINS FOR FRI WITH A GRADUAL
INCREASE IN AREAL COVERAGE OF LOW CHANCE POPS FOR NEXT WEEKEND. CHJ
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING THROUGH TONIGHT CENTRAL MOUNTAIN
CHAIN AND EAST TO THE TEXAS BORDER.
&&

44
Hazardous weather outlook, Sep 19, 6:00 AM MDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 19 2004

NMZ001>021-026-201200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
545 AM MDT SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
STRONG WITH ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND NORTHWESTERN PORTIONS OF NEW MEXICO LATE THIS MORNING AND
AFTERNOON. MAIN THREATS WILL BE WINDS POSSIBLY EXCEEDING 50 MPH AND
LARGE HAIL UP TO 1 INCH IN DIAMETER.

THE OTHER CONCERN FOR TODAY WILL EXCESSIVE RAINFALL. PLENTY OF
MOISTURE CONTINUES TO STREAM NORTHWARD FROM THE TROPICAL PACIFIC WITH
WIDESPREAD RAIN BECOMING HEAVIER AS SHOWERS AND THUNDERSTORMS
INCREASE LATER THIS MORNING AND AFTERNOON. FLASH FLOODING IS POSSIBLE
ANYWHERE IN THE AREA TODAY CONTINUING INTO THE EVENING FOR EASTERN
AREAS. AREAS OF HIGHEST CONCERN WILL BE ALONG THE CENTRAL MOUNTAIN
CHAIN AND ADJACENT HIGHLANDS WERE SOME AREAS HAVE SEEN OVER AN INCH
OF RAIN OVERNIGHT. WESTERN AREAS WILL HAVE A HIGH POTENTIAL AS
THUNDERSTORMS APPROACH FROM THE WEST LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...
POCKETS OF HEAVY RAIN ARE POSSIBLE ON TUESDAY WITH ABUNDANT MOISTURE
EXPECTED TO LINGER. CENTRAL AND EASTERN AREAS WILL SEE THE BEST
CHANCES FOR SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER IT MAY BE NECESSARY
IF STRONG THUNDERSTORMS ACROSS THE NORTHWEST DEVELOP.

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.